Virginia, 2013

Lightning Strike in Virginia, July 22, 2013

July 22, 2013 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm associated with a trough of low pressure produced lightning damage across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm associated with a trough of low pressure produced lightning damage across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 3:02 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 22, 3:02 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT MON JUL 22 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH SLOWLY TRACKS ACROSS THE REGION TONIGHT AND
OFF THE COAST BY TUESDAY EVENING. A COLD FRONT APPROACHES FROM THE
NORTHWEST TUESDAY NIGHT AND STALLS ACROSS THE NORTHERN MID ATLANTIC
WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS THE GREAT LAKES. THE COLD
FRONT SLOWLY SAGS SOUTH WEDNESDAY NIGHT AND THURSDAY AS LOW PRESSURE
DEVELOPS OVER THE SOUTHEAST.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE LATEST WATER VAPOR IMAGERY INDICATES A VIGOROUS TROUGH MOVING
ACROSS THE OHIO VALLEY...WITH ANOTHER POTENT TROUGH MOVING ACROSS
THE NORTHERN GREAT LAKES. AT THE SURFACE...A WEAK NEBULOUS TROUGH IS
SITUATED OVER THE MID-ATLANTIC. HEIGHT FALLS AHEAD OF THE OHIO
VALLEY TROUGH ALONG WITH AN AXIS OF 2000-2500 J/KG OF MLCAPE ACROSS
THE EASTERN PORTION OF THE AREA ARE HELPING TO FOCUS SCT
SHOWERS/TSTMS IN THE VICINITY OF THE SURFACE TROUGH. THIS ACTIVITY
SHOULD CONTINUE THROUGH THE EVENING HOURS BEFORE DIMINISHING AS
INSTABILITY DECAYS. HOWEVER...LOW-END CHANCE POPS WILL BE MAINTAINED
THROUGH MUCH OF THE NIGHT WITH THE TROUGH APPROACHING FROM THE WEST.
AGAIN...LOCALIZED HEAVY RAIN WILL BE THE MAIN THREAT DUE TO ELEVATED
MOISTURE FIELDS PRODUCING RATHER ROBUST RAIN RATES IN SLOW MOVING
STORMS. ANOTHER WARM AND HUMID NIGHT IS EXPECTED WITH LOWS MAINLY
70-75.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE CURRENT OHIO VALLEY TROUGH MOVES OFF THE MID-ATLANTIC COAST
TUESDAY AFTERNOON AS THE THE PARENT TROUGH PIVOTS N OF THE GREAT
LAKES. WESTERLY FLOW WILL DEVELOP BEHIND THE TROUGH DURING THE
AFTERNOON...WHICH WILL LIMIT PRECIP CHANCES W. HOWEVER...40-50 POPS
WILL BE MAINTAINED ALONG THE COAST FOR THE AFTERNOON. HIGHS SHOULD
AVERAGE IN THE UPPER 80S TO LOW 90S. SOMEWHAT DRIER AIR ARRIVES
TUESDAY NIGHT IN THE WAKE OF THE TROUGH. THIS SHOULD RESULT IN AT
LEAST PARTIAL CLEARING AND LOW COULD ACTUALLY DROP INTO THE UPPER
60S OVER THE PIEDMONT. LOW 70S WILL BE MAINTAINED EAST.

THE GREAT LAKES TROUGH LIFTS INTO QB TUESDAY NIGHT...WHICH DRAGS A
COLD FRONT THROUGH THE GREAT LAKES. THIS FRONT NUDGES INTO THE
REGION WEDNESDAY. THE MAIN MOISTURE FEED SHOULD BE OFF THE COAST BY
WEDNESDAY...SO THE HIGHEST POPS (LOW CHANCE) WILL BE CONFINED TO
SOUTHERN AREAS...WHICH WILL BE S OF THE FRONT. HIGHS SHOULD RANGE
FROM THE MID/UPPER 80S N...TO AROUND 90 S.

22/12Z GFS/ECMWF NOW PUSH THE FRONT INTO NC BY WEDNESDAY NIGHT AND
THURSDAY...WITH A DEVELOPING WAVE OVER THE SOUTHEAST. AT THIS TIME
THE 22/12Z NAM IS AN OUTLIER BRINGING THE WAVE UP THE COAST
WEDNESDAY NIGHT AND THURSDAY. GIVEN THAT THE FRONT SHOULD BE S OF
THE AREA. HIGHS HAVE BEEN LOWERED INTO THE LOW/MID 80S WITH NE FLOW
BEHIND THE FRONT...AFTER MORNING LOWS OF 65-70.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WEATHER PATTERN BECOMES UNSETTLED ONCE AGAIN IN THE EXTENDED AS A
SERIES OF PERSISTENT UPPER TROUGHS MOVE ACROSS THE MID ATLANTIC.
LONG RANGE MODELS ARE NOT IN GREAT AGREEMENT WITH THE EXTENDED IN
REGARDS TO TIMING BUT DO SUGGEST AT LEAST CHANCES FOR RAIN
INCREASING AS WE PROGRESS THROUGH THE WEEKEND. ONE IN A SERIES OF
UPPER TROUGHS WILL SLOWLY PUSH EAST FRIDAY WITH SOME SLIGHT
RIDGING POSSIBLE LATE FRI INTO FRI NIGHT IF THE GFS IS CORRECT.
THE ECMWF IS SLOWER AND DEEPER WITH THE EXITING TROUGH. EITHER WAY
EXPECT JUST CHANCES FOR SHOWERS AND STORMS FRIDAY AND FRIDAY
NIGHT. BY SATURDAY THE NEXT UPPER TROUGH APPROACHES RESULTING IN
MORE COVERAGE OF SCATTERED SHOWERS AND STORMS SATURDAY AFTERNOON.
LATE SATURDAY INTO SUNDAY APPEARS TO BE THE BEST CHANCE FOR
PRECIP AS OF NOW...HOWEVER...MODELS DIFFER SIGNIFICANTLY WITH THE
DEPTH OF THE UPPER LOW AND SURFACE FEATURES. THE ECMWF WHICH IS
THE STRONGEST AND WETTEST OF THE MODELS HAS NOT SHOWN VERY GOOD
RUN TO RUN CONSISTENCY. FOR NOW WILL KEEP 40-5O PERCENT POPS FOR
THE WEEKEND EXTENDED.

MIN TEMPS WILL BE IN THE UPR 60S TO MID 70S THU MORNG...AND
MAINLY IN THE MID 60S TO LWR 70S FRI...SAT AND SUN MORNGS. MAX
TEMPS WILL GENERALLY BE IN THE MID TO UPR 80S THRU THE PERIOD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MOSTLY VFR AS OF 18Z THIS AFTERNOON WITH SCATTERED SHOWERS
DEVELOPING FROM ECG NORTH TO SOUTH OF ORF LIKELY ENHANCED FROM THE
OCEAN/SOUND BREEZE. FURTHER INLAND WIDELY SCATTERED SHOWERS WERE
JUST STARTING TO DEVELOP AS THE ATMOS REACHES THE CONVECTIVE
TEMPERATURE. COVERAGE OF SHOWERS AND STORMS WILL INCREASE ACROSS THE
ENTIRE REGION OVER THE NEXT SEVERAL HOURS DUE TO THE COMBINATION OF
HEATING AND AN APPROACHING UPPER TROUGH WEST OF THE MOUNTAINS.
EXPECT TEMPORARY IFR VSBYS OF 2SM OR LESS IN THE SHOWERS AND STORMS.
SHOWERS AND STORMS HAVE A FASTER MOTION THAN YESTERDAY AND WILL MOVE
TO THE NORTHEAST AT 15 MPH. CONVECTION WILL LIKELY LINGER FOR A FEW
HOURS AFTER SUNSET BEFORE WEAKENING.

TONIGHT'S FORECAST WILL BE TRICKY AND WHERE IFR CONDITIONS SET UP
FOR TUE MORNING MAY DEPEND PARTLY ON WHICH AREAS RECEIVE RAIN.
WITH NO CHANE IN AIRMASS AREAS OF IFR FOG INLAND MAY DEVELOP ALONG
WITH SOME STRATUS CLOSER TO THE COAST. FOR NOW HAVE NOT GONE WITH
WIDESPREAD IFR CONDITIONS IN THE TAFS AND WILL WAIT TO SEE HOW THE
EVENING HOURS PROGRESS.

OUTLOOK...SCT MAINLY AFTN AND ERLY EVENG TSTMS CAN BE EXPECTED
TUE THROUGH FRI. AVIATION CONDS MAY LWR BRIEFLY IN HEAVIER PCPN.
PATCHY IFR FOG NEAR SUNRISE CANNOT BE RULED BUT NO WIDESPREAD IFR
IS EXPECTED.

&&

.MARINE...
AN AREA OF WEAK LOW PRESSURE WILL ALLOW SLY WINDS AOB 15 KT TO
PERSIST TONIGHT INTO TUE AND KEEP CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST DURING THIS TIME. CHES BAY WAVES WILL
BE 1-2 FT AND COASTAL WATERS SEAS WILL AVERAGE 2-3 FT (POSSIBLY
BUILDING UP TO 4 FT AT/NORTH OF PARRAMORE ISLAND). A MORE DEFINED
FRONTAL BOUNDARY IS EXPECTED TO CROSS THE WATERS ON WED. THE BULK OF
MOISTURE WILL BE WELL OUT AHEAD OF IT AND THEREFORE SRN CHES BAY AND
THE SRN WATERS FROM ROUGHLY CAPE CHARLES TO CURRITUCK LIGHT SHOULD
SEE THE BEST CHANCES FOR ADVERSE CONDITIONS DUE TO SHOWERS/STORMS.
EXPECT LOCALLY STRONGER WINDS/WAVES/SEAS IN AREAS OF SHOWERS AND
THUNDERSTORMS TONIGHT THROUGH WEDNESDAY.

AFTER THE FRONTAL PASSAGE ON WED NIGHT...MODEL SOLUTIONS BEGIN TO
DIFFER. SOME SHOW HIGH PRESSURE AND DRIER CONDITIONS BUILDING IN
BEHIND THE FRONT...AND OTHERS STALL THE FRONT ALONG THE COAST THUS
SUPPORTING A MORE SHOWERY OUTLOOK GOING INTO THE WEEKEND. REGARDLESS
OF WHICH SOLUTION COMES TO FRUITION...WINDS SHOULD BECOME N-NE AND
GENERALLY STAY AOB 10 KT WITH AVERAGE SEAS OF 2-3 FT FOR COASTAL
WATERS AND WAVES OF 1-2 FT FOR CHES BAY.

&&

.TIDES/COASTAL FLOODING...
THE FULL MOON PHASE WILL BE REACHED THIS EVENING AND HIGH TIDES WILL
BE RUNNING ABOVE NORMAL TONIGHT THROUGH TUE NIGHT. WATER LEVELS WILL
BE AROUND 0.5 TO 1.0 FT ABOVE MHHW...HOWEVER NO MINOR FLOODING IS
ANTICIPATED AT THIS TIME. HIGH TIDE WATER LEVELS WILL BEGIN TO
SUBSIDE AFTER THE SECOND HIGH TIDE ON TUE NIGHT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...JAO
AVIATION...JAO
MARINE...BMD
TIDES/COASTAL FLOODING...BMD
Hazardous weather outlook, Jul 22, 3:04 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT MON JUL 22 2013

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-232015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
404 PM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. AN
ISOLATED STORM MAY PRODUCE STRONG GUSTY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ON TUESDAY MAY PRODUCE STRONG GUSTY WINDS
AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-232015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
404 PM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT
WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 2:18 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT MON JUL 22 2013

NCZ017-VAZ097-098-222030-
CHESAPEAKE-VIRGINIA BEACH-WESTERN CURRITUCK-
318 PM EDT MON JUL 22 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CITY OF VIRGINIA
BEACH AND CITY OF CHESAPEAKE COUNTIES THROUGH 430 PM EDT...

AT 316 PM EDT...NWS DOPPLER RADAR INDICATED A NARROW AREA OF SHOWERS
AND EMBEDDED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NORTHWEST TO MUNDEN...MOVING NORTHEAST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR...
   FENTRESS AROUND 340 PM EDT...
   PRINCESS ANNE AROUND 400 PM EDT...
   VIRGINIA BEACH OCEAN FRONT AROUND 410 PM EDT...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3658 7590 3658 7593 3664 7597 3658 7597
      3657 7591 3650 7598 3655 7602 3647 7602
      3644 7606 3653 7624 3685 7615 3686 7598
      3683 7596 3661 7587 3660 7587

05
Special weather statement, Jul 22, 2:41 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT MON JUL 22 2013

VAZ072>074-077-078-083>086-090-222045-
ESSEX-GLOUCESTER-JAMES CITY-KING AND QUEEN-KING
WILLIAM-LANCASTER-MATHEWS-MIDDLESEX-NEW KENT-NORTHUMBERLAND-
341 PM EDT MON JUL 22 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS ESSEX...KING AND QUEEN...
KING WILLIAM...NEW KENT...MIDDLESEX...LANCASTER...MATHEWS...
NORTHUMBERLAND...JAMES CITY AND GLOUCESTER COUNTIES THROUGH 445 PM
EDT...

AT 341 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SLATERVILLE TO HOLLY FORKS
TO GRESSIT TO GLOUCESTER COURTHOUSE...OR ALONG A LINE EXTENDING FROM
NEW KENT TO WEST POINT TO 8 MILES NORTHEAST OF NORGE TO GLOUCESTER
COURTHOUSE...MOVING NORTHEAST AT 15 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  PLUM POINT...
  ELTHAM...
  GRESSIT...
  MATTAPONI...
  COHOKE...
  HARCUM...
  SALUDA...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3775 7650 3769 7629 3768 7631 3764 7629
      3761 7631 3760 7636 3766 7647 3763 7650
      3765 7656 3762 7653 3762 7643 3759 7640
      3758 7633 3734 7650 3742 7676 3746 7703
      3777 7697

05
Special weather statement, Jul 22, 3:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT MON JUL 22 2013

VAZ095-097-098-222045-
CHESAPEAKE-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
410 PM EDT MON JUL 22 2013

...HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CITY OF VIRGINIA
BEACH...CITY OF PORTSMOUTH...CITY OF CHESAPEAKE AND CITY OF NORFOLK
COUNTIES THROUGH 445 PM EDT...

AT 410 PM EDT...NWS DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER BAYSIDE...OR ABOUT OVER VIRGINIA WESLEYAN
COLLEGE...MOVING WEST AT 5 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
 VIRGINIA WESLEYAN COLLEGE...
 NORFOLK INTERNATIONAL AIRPORT...
 NORVIEW...
 NORFOLK NAS...
 PORTSMOUTH...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3680 7611 3683 7632 3697 7631 3697 7630
      3697 7628 3696 7625 3694 7622 3694 7617
      3692 7610

05

The radar

The Norfolk radar (KAKQ), 80 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Virginia Beach (C)

When
July 22, 3:40 PM EST
Where
Virginia Beach (C) County, 0.88 mi NW of Ocean Park
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.910, -76.110

Lightning struck a home at Kindbird Lane causing extensive damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470967.